Virginia, 2020Tornado and Damaging Wind in Virginia, August 1, 2020
August 1, 2020 · NWS RNK · 2 events in 2 counties and zones
A weakly sheared, high instability day in August resulted in isolated storms that were able to produce damaging winds and an isolated tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakly sheared, high instability day in August resulted in isolated storms that were able to produce damaging winds and an isolated tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 1, 1:55 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 1, 1:55 PM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
255 PM EDT Sat Aug 1 2020
.SYNOPSIS...
Expect a continuation of hot and humid conditions with a chance
for showers and thunderstorms through the weekend. Hurricane
Isaias will approach the southeast coast and begin to spread
locally heavy rainfall into the Appalachians and central mid
Atlantic region late Sunday into Monday night, before moving
rapidly away from the area on Tuesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 100 PM EDT Saturday
Better shear over the mountains and higher instability east of
Danville and Lynchburg so not quite align this afternoon but
convective allowing models were consistent in showing some
thunderstorm development in the New River and Roanoke Valleys this
afternoon.
Fog and stratus will develop again overnight in the favored mountain
valleys and locations that get rain this afternoon and evening. Fog
and low clouds will dissipate Sunday morning.
Synoptic scale lift in the right rear quadrant of an upper level jet
will be increasing late in the day Sunday. Also on Sunday a
surface front will move into the central Appalachians from the
west. Will be have highest probability of precipitation along
the mountains and foothills for Sunday afternoon.
Surface dew points will remain in the lower 60s to lower 70s
overnight. This will keep the muggy conditions and above normal
low temperatures going for tonight. Scattered to broken
stratocumulus in the afternoon will hold maximum temperatures
near normal on Sunday.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 245 PM EDT Saturday...
By Monday Isaias will be impacting the southeast coast, positioned
around the Carolinas. At the same time as Isaias approaches from the
south, a cold front droops down from a surface low near the New
York/Canada border into the Mid-Atlantic. This provides a wonderful
setup for Isaias to sling tropical moisture across the front,
sparking showers and storms well ahead of Isaias's actual arrival
into our area, or a Predecessor Rainfall Event (PRE). This PRE will
saturate the ground before Isaias rain bands begin to affect us. QPF
for the PRE is in the 1 to 3 inch range, but locally higher amounts
are likely if showers set up and stay in place over the boundary or
helped along by orography over the Blue Ridge, or both. Saturation
from the PRE on Monday will increase flash flood and river flood
potential for the rest of the week as Isaias passes through the
Outer Banks and Chesapeake regions Tuesday and Wednesday.
Including both the PRE and Isaias itself, storm total QPF is in the
2"-4" range, but local totals could be higher. Even though Isaias's
track has been nudged west over the last 24 hours, there is no
expectation that our CWA will experience Tropical Storm Force winds.
The main impacts from Isaias will be the potential for flooding from
excessive rainfall.
Monday and Tuesday will be cooler than recent days, with highs out
east in the low 80s, and mid 70s in the mountains. Wednesday will
warm up again after we get out of Isaias's cloud cover, highs in the
upper 80s east of the Blue Ridge, upper 70s/low 80s west.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 1215 PM EDT Saturday...
For the Wednesday through Friday portion of the forecast, the area
is expected to be in a synoptic pattern conducive for daily chances
of showers and storms scattered across the area. The axis of a broad
upper trough will be situated to our west. This will keep the area
within a general southwest flow that will maintain moisture levels
on the high side. At the surface, high pressure will be positioned
over the Lower Ohio Valley, thus placing the best subsidence outside
the confines of the forecast area. This pattern will also allow for
warm air advection, thus keeping us on the muggy side with
temperatures around normal for this time of year. Without any
substantial additional feature such as a weak low or surface front
over the area, convection will primarily be diurnal in development
with the focus for activity between 1pm and 9pm each day.
Things change a bit for Saturday. We are expecting a shift eastward
of broad trough axis, subsequently with the center of the surface
high becoming more centered over our region. While we are not ruling
out additional showers and storms completely, this pattern shift
should allow for less coverage than the prior three days.
Temperatures should be similar, but there will likely be a little
less humidity.
Confidence in the above weather scenario is moderate to high.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 245 PM EDT Saturday...
Convective allowing models were consistent in showing some
thunderstorm development in the New River and Roanoke Valleys
this afternoon. For now will include a tempo group for thunder
in at KBCB and KROA but will use the latest radar trends to
include in any of the other area TAFs.
MVFR fog and stratus will develop again overnight in the
favored mountain valleys and locations that get rain this
afternoon and evening. Fog and low clouds will dissipate Sunday
morning.
Sunday a surface front will move into the central Appalachians
from the west. Will be have highest probability of precipitation
along the mountains and foothills for Sunday afternoon.
Above average confidence in timing and location of thunderstorms
and fog, ceilings, visibility and wind through tonight.
Average confidence on ceiling, visibility and wind Sunday.
Extended Aviation Discussion...
Expecting daily rounds of afternoon and evening thunderstorms
and abundant MVFR to LIFR fog, and even some rain showers at
night. Hurricane Isaias tracking along the east coast late in
the weekend into early next week and has the potential to bring
widespread rain and MVFR conditions to the region Monday-
Tuesday.
A front comes through the area around Wednesday which will bring
more thunderstorms, but guidance differs on how far south the
boundary advances.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...DS
AVIATION...AMS/MBS
Hazardous weather outlook, Aug 1, 1:55 PM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
255 PM EDT Sat Aug 1 2020
VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>044-507-508-
021900-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
255 PM EDT Sat Aug 1 2020
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
A few strong to severe thunderstorms will be possible this evening.
Isolated gusty to damaging winds are the main threat. Heavy rainfall
leading to localized flooding and/or flash flooding, is also a
threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hurricane Isaias will approach the southeast coast and begin to
spread locally heavy rainfall into the Appalachians and central mid
Atlantic region late Sunday into Monday with flooding and flash
flooding possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-021900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-
255 PM EDT Sat Aug 1 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hurricane Isaias will approach the southeast coast and begin to
spread locally heavy rainfall into the Appalachians and central mid
Atlantic region late Sunday into Monday with flooding and flash
flooding possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 12:55 PM EST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
155 PM EDT Sat Aug 1 2020
VAZ034-011830-
Bedford-
155 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEDFORD COUNTY...
At 155 PM EDT, a strong thunderstorm was located near Thaxton, or
near Bedford, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Bedford...
Forest...
Sedalia...
Thaxton...
Goode...
and Peaks Of Otter Summit.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3736 7925 3722 7968 3732 7975 3756 7945
3756 7944 3759 7942
TIME...MOT...LOC 1755Z 246DEG 14KT 3730 7963
ASSpecial weather statement, Aug 1, 1:25 PM EST, 4 hours before
Special Weather Statement
National Weather Service BLACKSBURG VA
225 PM EDT Sat Aug 1 2020
VAZ034-035-045-011915-
Amherst-Campbell-Bedford-
225 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMPBELL...SOUTH
CENTRAL AMHERST...AND EAST CENTRAL BEDFORD COUNTIES AND THE CITY OF
LYNCHBURG...
At 225 PM EDT, a strong thunderstorm was located near Bedford, moving
east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lynchburg...
Bedford...
Forest...
Evington...
Rustburg...
Madison Heights...
and Boonsboro.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3725 7954 3739 7955 3749 7911 3737 7907
3722 7909
TIME...MOT...LOC 1825Z 262DEG 16KT 3731 7944
BMGSpecial weather statement, Aug 1, 4:44 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
544 PM EDT Sat Aug 1 2020
VAZ018-023-012215-
Botetourt-Craig-
544 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT
EASTERN CRAIG AND WEST CENTRAL BOTETOURT COUNTIES...
At 543 PM EDT, a strong thunderstorm was located over New Castle,
moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
New Castle...
Oriskany...
Fincastle...
Abbott...
and Daleville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3745 7982 3741 8006 3742 8008 3740 8012
3739 8017 3746 8023 3765 8002 3766 7999
TIME...MOT...LOC 2143Z 238DEG 12KT 3746 8013
RRSpecial weather statement, Aug 1, 5:10 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
610 PM EDT Sat Aug 1 2020
VAZ019-020-WVZ507-012245-
Bath-Alleghany-Eastern Greenbrier-
610 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ALLEGHANY...SOUTHWESTERN BATH COUNTIES IN WEST CENTRAL
VIRGINIA AND EAST CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST
VIRGINIA...
At 610 PM EDT, a strong thunderstorm was located near Neola, moving
northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Neola...
Warm Springs...
Hot Springs...
Lake Moomaw...
Mountain Grove...
Carloover...
and Bacova Junction.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3805 7973 3779 8004 3790 8023 3804 8016
3806 8011 3806 7996 3808 7995 3810 7993
3811 7994 3813 7995 3814 7993 3815 7992
TIME...MOT...LOC 2210Z 216DEG 22KT 3791 8008
RRTornado, Botetourt
- When
- August 1, 5:25 PM EST to 5:31 PM EST
- Where
- Botetourt County, 4.03 mi WNW of Trinity to 4.08 mi NW of Trinity
- Rating
- EF0
- Path length
- 1.2 mi
- Path width
- 75 yd
- Property damage
- $4,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.474, -79.967
An isolated storm produced an EF0 tornado, resulting in a discontinuous path of damage with uprooted trees and small trees snapped aloft.
Thunderstorm Wind, Charlotte
- When
- August 1, 7:20 PM EST
- Where
- Charlotte County, 1.02 mi WNW of Charlotte Court Hous
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.054, -78.648
Thunderstorm wind gusts resulted in several trees being downed along David Bruce Ave. in Charlotte Courthouse.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202040 deaths · 34 events
- Drought in Iowa, August 1 to 31, 2020$7.7 million · 7 events
- Wildfire in Washington, August 1 to 5, 2020$450,000 · 3 events
- Drought in South Dakota, August 1 to 31, 2020$270,000 · 1 event
- Damaging Winds in West Virginia, August 1, 2020$113,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 1, 2020$110,000 · 60 kt wind · 2 events
- Drought in New Mexico, August 1 to 31, 202034 events
- Damaging Winds in West Virginia, August 1, 2020$24,000 · 50 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 1 to 2, 2020$31,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Texas, August 1 to 8, 2020$25,000 · 52 kt wind · 8 events
- Drought in Colorado, August 1 to 31, 202021 events
- Drought in Iowa, August 1 to 31, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912981, 912978.